Serotonin syndrome presents with neuromuscular, autonomic, and mental status changes. Severe cases of serotonin syndrome, also called serotonin toxicity, are characterized by neuromuscular excitation (clonus, hyperreflexia, myoclonus, rigidity, tremor), autonomic stimulation (hyperthermia, tachycardia, tachypnea, diaphoresis, flushing), and altered mental state (anxiety, agitation, confusion). These more severe cases may come to the clinician’s attention on an emergency basis. The diagnosis of serotonin syndrome should be considered in a patient presenting with any combination of clonus, myoclonus, rigidity, and/or tremor. Serotonin syndrome is associated with the use of one or more serotonergic agents. Severe cases generally occur with combinations of serotonergic drugs, most commonly including a serotonin reuptake inhibitor and a monoamine oxidase inhibitor. Excessive serotonin (5-hydroxytryptamine) in the central nervous system has been implicated. Certain patient populations may be predisposed to developing serotonin toxicity, based on their use of various medications or other substances with serotonergic properties. When evaluating a patient with clinical features of neuromuscular excitation, autonomic stimulation, and/or altered mental state, prompt identification and management are critical, and treatment considerations are often complex.
Substance Abuse and Mental Health Services Administration. Office of Applied Studies. The NSDUH report: misuse of over-the-counter cough and cold medications among persons aged 12 to 25. January 10, 2008. Available at http://www.oas.samhsa.gov/2k8/cough/cough.cfm. Accessed April 9, 2011.
Ball, JK, Albright, V. Substance Abuse and Mental Health Services Administration, Office of Applied Studies. Emergency department visits involving dextromethorphan. The New DAWN report 2006; 32:1. Available at http://www.oas.samhsa.gov/DAWN/dextromethorphan.cfm. Accessed April 10, 2011.
Schwartz AR, Pizon AF, Brooks DE. Case series: dextromethorphan-induced serotonin syndrome. Clin Toxicol. 2008;46:771–3.CrossRefGoogle Scholar
Forget P, le Polain de Waroux B, Wallemacq P, et al. Life-threatening dextromethorphan intoxication associated with interaction with amitriptyline in a poor CYP2D6 metabolizer: a single case re-exposure study. J Pain Symptom Manage. 2008;36:92–6.PubMedCrossRefGoogle Scholar
Anon. US Food and Drug Administration. Information for healthcare professionals. Selective serotonin reuptake inhibitors (SSRIs), selective serotonin norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans). 2006. Available at: http://www.fda.gov/cder/drug/InfoSheets/HCP/triptansHCP.htm.
Evans RW, Tepper SJ, Shapiro RE, Sun-Edelstein C, Tietjen GE. The FDA alert on serotonin syndrome with use of triptans combined with selective serotonin reuptake inhibitors or selective serotonin-norepinephrine reuptake inhibitors: American headache society position paper. Headache. 2010;50:1089–99.PubMedCrossRefGoogle Scholar
Ng BKW, Cameron AJD. The role of methylene blue in serotonin syndrome: a systematic review. Psychosomatics. 2010;51:194–200.PubMedGoogle Scholar
DeSilva KE, Le Flore DB, Marston BJ, Rimland D. Serotonin syndrome in HIV-infected individuals receiving antiretroviral therapy and fluoxetine. AIDS. 2001;15:1281–5.PubMedCrossRefGoogle Scholar
Gill M, Lo Vecchio F, Seldan B. Serotonin syndrome in a child after a single dose of fluvoxamine. Ann Emerg Med. 1999;33:457–9.PubMedCrossRefGoogle Scholar